Characterizing Minimal Interval Completions

Towards Better Understanding of Profile and Pathwidth (Extended Abstract)
  • Pinar Heggernes
  • Karol Suchan
  • Ioan Todinca
  • Yngve Villanger
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4393)


Minimal interval completions of graphs are central in understanding two important and widely studied graph parameters: profile and pathwidth. Such understanding seems necessary to be able to attack the problem of computing these parameters. An interval completion of a given graph is an interval supergraph of it on the same vertex set, obtained by adding edges. If no subset of the added edges can be removed without destroying the interval property, we call it a minimal interval completion. In this paper, we give the first characterization of minimal interval completions. We present a polynomial time algorithm, for deciding whether a given interval completion of an arbitrary graph is minimal. If the interval completion is not minimal the algorithm can be used to extract a minimal interval completion that is a subgraph of the given interval completion.




Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bodlaender, H.L.: A partial k-arboretum of graphs with bounded treewidth. Theor. Comput. Sci. 209(1-2), 1–45 (1998)CrossRefMathSciNetMATHGoogle Scholar
  2. 2.
    Bodlaender, H.L., Koster, A.M.C.A.: Safe separators for treewidth. Discrete Mathematics 306(3), 337–350 (2006)CrossRefMathSciNetMATHGoogle Scholar
  3. 3.
    Booth, K., Leuker, G.: Testing for the consecutive ones property, interval graphs, and graph planarity using PQ-tree algorithms. J. Comput. Syst. Sci. 13, 335–379 (1976)MATHGoogle Scholar
  4. 4.
    Bouchitté, V., Todinca, I.: Treewidth and minimum fill-in: Grouping the minimal separators. SIAM J. Comput. 31, 212–232 (2001)CrossRefMathSciNetMATHGoogle Scholar
  5. 5.
    Diaz, J., Petit, J., Serna, M.: A survey of graph layout problems. ACM Comput. Surv. 34(3), 313–356 (2002)CrossRefGoogle Scholar
  6. 6.
    Fekete, S.P., Schepers, J.: A combinatorial characterization of higher-dimensional orthogonal packing. Math. Oper. Res. 29(2), 353–368 (2004)CrossRefMathSciNetMATHGoogle Scholar
  7. 7.
    Fomin, F.V., Kratsch, D., Todinca, I.: Exact (exponential) algorithms for treewidth and minimum fill-in. In: Díaz, J., et al. (eds.) ICALP 2004. LNCS, vol. 3142, pp. 568–580. Springer, Heidelberg (2004)Google Scholar
  8. 8.
    Garey, M.R., Johnson, D.S.: Computer and Intractability: A Guide to the Theory of NP-Completeness. W.H. Freeman, New York (1979)Google Scholar
  9. 9.
    George, A., Liu, J.W.: Computer Solution of Large Sparse Positive Definite. Prentice-Hall series in computational mathematics. Prentice-Hall, Englewood Cliffs (1981)MATHGoogle Scholar
  10. 10.
    Goldberg, P.W., et al.: Four strikes against physical mapping of dna. Journal of Computational Biology 2(1), 139–152 (1995)CrossRefGoogle Scholar
  11. 11.
    Golumbic, M.C.: Algorithmic Graph Theory and Perfect Graphs. Academic Press, San Diego (1980)MATHGoogle Scholar
  12. 12.
    Gustedt, J.: On the pathwidth of chordal graphs. Discrete Appl. Math. 45(3), 233–248 (1993)CrossRefMathSciNetMATHGoogle Scholar
  13. 13.
    Heggernes, P., et al.: Minimal interval completions. In: Brodal, G.S., Leonardi, S. (eds.) ESA 2005. LNCS, vol. 3669, pp. 403–414. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  14. 14.
    Heggernes, P., et al.: Characterizing minimal interval completions. Towards better understanding of profile and pathwidth. Technical Report LIFO Research Report RR 2006-09, LIFO - University of Orleans, France (2006)Google Scholar
  15. 15.
    Kaplan, H., Shamir, R., Tarjan, R.E.: Tractability of parameterized completion problems on chordal, strongly chordal, and proper interval graphs. SIAM J. Comput. 28(5), 1906–1922 (1999)CrossRefMathSciNetMATHGoogle Scholar
  16. 16.
    Natanzon, A., Shamir, R., Sharan, R.: A polynomial approximation algorithm for the minimum fill-in problem. SIAM J. Comput. 30(4), 1067–1079 (2000)CrossRefMathSciNetMATHGoogle Scholar
  17. 17.
    Peyton, B.W.: Minimal orderings revisited. SIAM J. Matrix Anal. Appl. 23(1), 271–294 (2001)CrossRefMathSciNetMATHGoogle Scholar
  18. 18.
    Rose, D., Tarjan, R.E., Lueker, G.: Algorithmic aspects of vertex elimination on graphs. SIAM J. Comput. 5, 146–160 (1976)CrossRefMathSciNetGoogle Scholar
  19. 19.
    Yannakakis, M.: Computing the minimum fill-in is NP-complete. SIAM J. Alg. Disc. Meth. 2, 77–79 (1981)CrossRefMathSciNetMATHGoogle Scholar

Copyright information

© Springer Berlin Heidelberg 2007

Authors and Affiliations

  • Pinar Heggernes
    • 1
  • Karol Suchan
    • 2
    • 3
  • Ioan Todinca
    • 2
  • Yngve Villanger
    • 1
  1. 1.Department of Informatics, University of Bergen, N-5020 BergenNorway
  2. 2.LIFO, Université d’Orleans, PB 6759, F-45067 Orleans Cedex 2France
  3. 3.Faculty of Applied Mathematics, AGH - University of Science and Technology, KrakowPoland

Personalised recommendations